Tornadoes · United States · Colorado · 2018
EF0 tornado, Grover to Buckingham, Colorado, May 28, 2018
From Grover to Buckingham, this EF0 tornado ran 0.0 miles across Weld County on May 28, 2018, touching down at 5:34 PM MDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 28, 2018
- Touchdown
- 5:34 PM MDT (23:34 UTC)
- Lifted
- 5:35 PM MDT (23:35 UTC)
- On the ground
- 1 minutes
- Path length
- 0.0 miles (0.0 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Weld County
- Touchdown point
- 40.770, -104.230
- Lift-off point
- 40.770, -104.230
- Record number
- 1805281734-01
What the Weather Service recorded
Severe thunderstorms formed the afternoon of Memorial Day. Fourteen tornadoes were observed by spotters and chasers in the afternoon. A rare sighting of a tornado was reported from Jackson County. Some of the strongest storms formed across northeast Colorado, along a surface convergence boundary. The boundary extended from Kit Carson County north into Washington County, and then through Morgan and Weld counties. Intense convection that developed right on top of the boundary generated several tornadoes, with a few occurring simultaneously, especially across extreme southeast Washington County. Most of the tornadoes touched down in open fields and produced just minor crop damage. The heaviest damage occurred in Cope, in southeast Washington County, from an EF-1 tornado. It caused extensive damage to a carport and garage on the southeast side of town, and downed some trees. The storms also produced hail up to the size of tennis balls in Washington County. Further west, across the foothills west of Denver and across metro Denver, instability was weaker and marginally severe hail occurred, including accumulating hail across the south metro Denver.
A tornado touched down briefly. Some power lines were damaged in the vicinity of the touchdown.
A tornado touched down briefly in an open field. No damage was observed.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
19 minutes of warning. NWS BOU issued a tornado warning for this county at 23:15 UTC, 19 minutes before the tornado touched down, in force until 23:45 UTC.
The county was under a severe thunderstorm watch, issued at 20:01 UTC and running to 01:47 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 20:01 UTC | 01:47 UTC | Severe Thunderstorm Watch | BOU |
| 22:03 UTC | 22:45 UTC | Severe Thunderstorm Warning | BOU |
| 22:46 UTC | 23:30 UTC | Severe Thunderstorm Warning | BOU |
| 23:15 UTC | 23:45 UTC | Tornado Warning | BOU |
| 23:36 UTC | 00:00 UTC | Tornado Warning | BOU |
| 23:38 UTC | 00:15 UTC | Tornado Warning | BOU |
| 23:47 UTC | 00:15 UTC | Tornado Warning | BOU |
| 00:28 UTC | 01:00 UTC | Severe Thunderstorm Warning | BOU |
| 00:37 UTC | 01:00 UTC | Tornado Warning | BOU |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:37 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the tornado touched down at May 28, 2:51 PM MDT, 2 hours 43 minutes earlier.
Area forecast discussion, May 28, 2:51 PM MDT, 2 hours 43 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 251 PM MDT Mon May 28 2018 .SHORT TERM...(This evening through Tuesday) Issued at 251 PM MDT Mon May 28 2018 Strong to severe thunderstorms have been developing in the mountains and foothills with nothing yet over the plains. The Stratus deck has mostly dissipated over the southern two-thirds of the Urban Corridor. There is some sun over most of the rest of the plains. There is decent batch of synoptic scale energy getting our way from the Four Corners area. Models show this well on the QG Omega fields. Much of the plains show CAPE values over 2000 J/kg for this afternoon and evening. The threat of severe weather will continue. For Tuesday, there is still morning some CAPE around during the afternoon, and there should more sun. We should see another round of thunderstorms in the afternoon, but likely not as strong is this afternoon/ evening's. For temperatures, Tuesday's highs will be up to 3 C warmer then this afternoon's highs. .LONG TERM...(Tuesday night through Monday) Issued at 251 PM MDT Mon May 28 2018 Convection will continue to spread east across the plains Tuesday evening, with a repeat performance of scattered afternoon and evening storms on Wednesday. It looks like coverage should be decent but strength limited. Thursday and Friday will bring increasing southwest flow aloft with dry air. There could still be some weak convection over the mountains, but nothing else. Also could be a marginal fire weather risk over South Park. Only fair agreement in the models on a shortwave for late Friday or early Saturday. Most have this being dry, with a surge of westerly or northwest winds behind it, then a cold front bringing air in from the north across the plains Saturday. This may bring us back to low grade diurnal convection for Sunday and Monday, though resuming southwest flow may still keep us relatively dry. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 251 PM MDT Mon May 28 2018 The winds are staying nearly due northerly at DIA this afternoon. The hi-resolution models still show northwesterly winds at DIA by 02Z this evening. They never really show true drainage patterns after 06Z. The other models do show drainage after 06Z. TSRAGS is a good bet after 22Z well into this evening. Will go with BKN040 for ceilings well into this evening. && .HYDROLOGY... Issued at 251 PM MDT Mon May 28 2018 Heavy rains are expected with this afternoon and evening's strong and severe convection. Will go with a Flash Flood Watch over the northeast corner counties of Morgan, Washington, Logan, Phillips and Sedgwick. Some areas in these counties had some decent rainfall amounts from yesterday's convection. && .BOU WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 6 PM MDT this evening through late tonight for COZ044-048>051. && SHORT TERM...RJK LONG TERM....Gimmestad AVIATION.....RJK HYDROLOGY....RJK
Hazardous weather outlook, May 28, 11:10 AM MDT, 6 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1110 AM MDT Mon May 28 2018 COZ030>051-291715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1110 AM MDT Mon May 28 2018 ...SEVERE WEATHER IS POSSIBLE THIS AFTERNOON INCLUDING LARGE HAIL, DAMAGING WINDS, AND A COUPLE TORNADOES... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight A few showers and Thunderstorms are beginning to develop over the mountains at this. Showers and Thunderstorms will get onto the plains after 1 PM. Sufficient daytime heating for severe thunderstorms may be curtailed by the low cloud deck now in place over most of the plains. Any storms that become severe will be capable of producing very large hail, damaging winds, and even a couple tornadoes. At this time, the main threat of any tornadoes would occur from eastern Elbert, Lincoln and southern Washington Counties by late afternoon. Heavy rainfall and minor flooding of low lying areas will also be a concern as the storms become more widespread over the northeastern plains late this afternoon and evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered afternoon and evening thunderstorms are expected to develop on Tuesday and Wednesday. The threat of severe storms is low. Thursday through Sunday should be dry and hot. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 2 PM. RJK/Gimmestad
In the hours before
Local storm report, May 28, 3:17 PM MDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
317 PM MDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM HAIL 1 S EVERGREEN 39.62N 105.34W
05/28/2018 M1.00 INCH JEFFERSON CO PUBLIC
0246 PM HAIL 4 SSE BROOKVALE 39.58N 105.40W
05/28/2018 M1.00 INCH CLEAR CREEK CO TRAINED SPOTTER
&&Local storm report, May 28, 3:23 PM MDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
323 PM MDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM HAIL EVERGREEN 39.63N 105.34W
05/28/2018 M1.25 INCH JEFFERSON CO TRAINED SPOTTER
0246 PM HAIL 4 SSE BROOKVALE 39.58N 105.40W
05/28/2018 M1.00 INCH CLEAR CREEK CO TRAINED SPOTTER
&&Local storm report, May 28, 3:25 PM MDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
325 PM MDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM HAIL EVERGREEN 39.63N 105.34W
05/28/2018 M1.25 INCH JEFFERSON CO TRAINED SPOTTER
0253 PM HAIL 1 S EVERGREEN 39.62N 105.34W
05/28/2018 M1.00 INCH JEFFERSON CO TRAINED SPOTTER
0246 PM HAIL 4 SSE BROOKVALE 39.58N 105.40W
05/28/2018 M1.00 INCH CLEAR CREEK CO TRAINED SPOTTER
&&Special weather statement, May 28, 4:21 PM MDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Denver CO
421 PM MDT MON MAY 28 2018
COZ043-282300-
Central and South Weld County CO-
421 PM MDT MON MAY 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WELD COUNTY UNTIL
500 PM MDT...
At 421 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Keenesburg, or 21 miles southeast of Greeley, moving
northeast at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Keenesburg, Riverside Reservoir and Roggen.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Colorado.
LAT...LON 4040 10415 4029 10415 4010 10450 4022 10463
4052 10432
TIME...MOT...LOC 2221Z 222DEG 20KT 4019 10449
KRIEDERMANLocal storm report, May 28, 4:31 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
431 PM MDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM HAIL 2 SE LAKEWOOD 39.67N 105.10W
05/28/2018 M1.00 INCH JEFFERSON CO TRAINED SPOTTER
0425 PM HAIL 5 ESE ANTON 39.73N 103.13W
05/28/2018 M1.75 INCH WASHINGTON CO TRAINED SPOTTER
0420 PM HAIL 2 S LAKEWOOD 39.66N 105.12W
05/28/2018 M1.00 INCH JEFFERSON CO TRAINED SPOTTER
0258 PM HAIL EVERGREEN 39.63N 105.34W
05/28/2018 M1.25 INCH JEFFERSON CO TRAINED SPOTTER
0253 PM HAIL 1 S EVERGREEN 39.62N 105.34W
05/28/2018 M1.00 INCH JEFFERSON CO TRAINED SPOTTER
0246 PM HAIL 4 SSE BROOKVALE 39.58N 105.40W
05/28/2018 M1.00 INCH CLEAR CREEK CO TRAINED SPOTTER
&&Local storm report, May 28, 4:52 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
452 PM MDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM HAIL 7 SSW ARICKAREE SCHOOL 39.65N 103.08W
05/28/2018 M1.75 INCH WASHINGTON CO STORM CHASER
0437 PM HAIL 1 S DENVER 39.75N 104.87W
05/28/2018 M0.88 INCH ADAMS CO TRAINED SPOTTER
0437 PM HAIL HIGHLANDS RANCH 39.55N 104.97W
05/28/2018 M1.00 INCH DOUGLAS CO TRAINED SPOTTER
0429 PM HAIL 2 SE LAKEWOOD 39.67N 105.10W
05/28/2018 M1.00 INCH JEFFERSON CO TRAINED SPOTTER
0425 PM HAIL 5 ESE ANTON 39.73N 103.13W
05/28/2018 M1.75 INCH WASHINGTON CO TRAINED SPOTTER
0420 PM HAIL 2 S LAKEWOOD 39.66N 105.12W
05/28/2018 M1.00 INCH JEFFERSON CO TRAINED SPOTTER
0258 PM HAIL EVERGREEN 39.63N 105.34W
05/28/2018 M1.25 INCH JEFFERSON CO TRAINED SPOTTER
0253 PM HAIL 1 S EVERGREEN 39.62N 105.34W
05/28/2018 M1.00 INCH JEFFERSON CO TRAINED SPOTTER
0246 PM HAIL 4 SSE BROOKVALE 39.58N 105.40W
05/28/2018 M1.00 INCH CLEAR CREEK CO TRAINED SPOTTER
&&The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Denver, CO (KDEN), 12:00Z
11.6 hours before the tornado, 131 km from the path. May 28, 2018.
- Mixed-layer CAPE
- 69 J/kg
- Mixed-layer CIN
- -104 J/kg
- Surface CAPE
- 179 J/kg
- Mixed-layer LCL
- 854 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
- 0-3 km lapse rate
- 5.7 K/km
The radar
The Cheyenne radar (KCYS), 64 km away, was scanning. The volume nearest the touchdown began at 23:33 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 23:10 UTC | TORNADO | 4 Sse Goodrich | Morgan, CO | CORRECTS PREVIOUS TORNADO REPORT FROM 4 SSE GOODRICH. TORNADO TOUCHED DOWN NEAR ROAD U AND STAYED ON GROUND FOR APPROXIMATELY 5 MINUTES TO CR9. NO INJURIES. MINOR CROP AND PROPERTY DAMAGE. |
| 23:17 UTC | TSTM WND DMG | 2 E Lucerne | Weld, CO | SMALL TREE DAMAGE AND BRANCHES SNAPPED. WINDS ESTIMATED AT 50 MPH. |
| 23:34 UTC | TORNADO | 7 S Grover | Weld, CO | BRIEF TORNADO. POWERS LINES WERE TAKEN OUT IN VICINITY. |
| 23:37 UTC | TORNADO | 6 S Keota | Weld, CO | BRIEF TORNADO WITH NO DAMAGE REPORTED. |
| 23:37 UTC | TORNADO | 6 S Keota | Weld, CO | |
| 00:24 UTC | TORNADO | 4 Sse Goodrich | Morgan, CO | TORNADO TOUCHED DOWN NEAR ROAD U AND STAYED ON GROUND FOR APPROXIMATELY 5 MINUTES TO CR9. NO INJURIES. MINOR CROP AND PROPERTY DAMAGE. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2018 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are
The other tornadoes of May 28, 2018
28 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 28 | 3:06 PM EDT | EF0 | Calhoun, SC | 0.3 | 150 | |||
| May 28 | 1:10 PM MDT | EF0 | Wasatch, UT | 0.3 | 5 | |||
| May 28 | 1:15 PM MDT | EF0 | Jackson, CO | 0.1 | 50 | |||
| May 28 | 2:19 PM CDT | EF0 | Graham, KS | 4.5 | 100 | |||
| May 28 | 2:20 PM CDT | EF0 | Pocahontas, IA | 0.9 | 30 | |||
| May 28 | 3:00 PM MDT | EF0 | Fremont, WY | 0.5 | 20 | |||
| May 28 | 3:15 PM MDT | EF0 | Box Elder, UT | 0.1 | 5 | |||
| May 28 | 3:39 PM MDT | EF0 | Sweetwater, WY | 3.5 | 25 | |||
| May 28 | 4:19 PM MDT | EF0 | Kit Carson, CO | 0.0 | 100 | |||
| May 28 | 4:22 PM MDT | EF0 | Washington, CO | 0.0 | 50 | |||
| May 28 | 5:00 PM MDT | EF0 | Washington, CO | 0.0 | 50 | |||
| May 28 | 5:00 PM MDT | EF0 | Washington, CO | 0.0 | 50 | |||
| May 28 | 5:00 PM MDT | EF0 | Kit Carson, CO | 1.3 | 150 | |||
| May 28 | 5:10 PM MDT | EF0 | Kit Carson, CO | 2.6 | 200 | $60,000 | ||
| May 28 | 5:10 PM MDT | EF0 | Kit Carson, CO | 1.8 | 150 | |||
| May 28 | 5:10 PM MDT | EF0 | Morgan, CO | 0.0 | 50 | |||
| May 28 | 5:11 PM MDT | EF0 | Washington, CO | 0.1 | 50 | |||
| May 28 | 5:15 PM MDT | EF0 | Washington, CO | 3.6 | 100 | |||
| May 28 | 5:23 PM MDT | EF0 | Washington, CO | 0.0 | 50 | |||
| May 28 | 5:26 PM MDT | EF0 | Kit Carson, CO | 0.0 | 150 | |||
| May 28 | 5:29 PM MDT | EF0 | Washington, CO | 0.0 | 50 | |||
| May 28 | 5:35 PM MDT | EF0 | Kit Carson, CO | 0.0 | 100 | |||
| May 28 | 5:37 PM MDT | EF0 | Weld, CO | 0.0 | 50 | |||
| May 28 | 5:42 PM MDT | EF1 | Washington, CO | 0.0 | 50 | |||
| May 28 | 6:24 PM MDT | EF0 | Morgan, CO | 0.0 | 50 | |||
| May 28 | 6:32 PM MDT | EF0 | Morgan, CO | 0.0 | 50 | |||
| May 28 | 7:41 PM CDT | EF0 | Texas, OK | 0.3 | 50 | |||
| May 28 | 8:21 PM CDT | EF1 | Texas, OK | 2.0 | 200 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.